Medical questions & health advice by board certified doctors
"How dangerous can palpitations due to anxiety be?"
I'm a 23 year old male college student. I started getting heart palpitations back in 2009 after I got a methylpredisolone injection for poison ivy. I've been to a cardiologist and stayed overnight at a hospital hooked to an ekg, but most seem to think my heart is in good condition. I don't exercise much and I'm overweight. I'm currently taking medications including anti-depressant, anti-anxiety, and high blood pressure. The palpitations aren't nearly as prevalent as they were when they first started
Palpitations can be caused by anxiety, panic attacks, medications, and heart problems. Most cases of palpitations in young people such as your self are do to causes other than heart problems. When doctors evaluate at patient with palpitations, heart problems need ruled out first. Heart arrhythmia can cause the heart to beat fast and can be dangerous and even deadly if they go untreated. Heart valve problems are rare in patients your age that were not born with heart problems. Anxiety and panic attacks are more common, and can mimic a heart arrhythmia. These attacks can be horrible, but are not usually dangerous to your health. Thus it is hard to tell them apart without seeing the electrical activity of the heart with a monitor while the event is going on. I suggest that you schedule an appointment with a cardiologist. He or she will take a look at your EKG and see if there are any concerning aspects of it. Depending on the nature of your symptoms, the doctor may want to put you on a continuous monitor for a month or so to capture a recording of one of your episodes. If the heart problem gets ruled out, then you can return to your primary care physician for further treatment of your anxiety.
Need more info?See a cardiologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.